Format

Send to

Choose Destination
Br J Haematol. 2001 Oct;115(1):58-62.

Primary prophylaxis with lamivudine of hepatitis B virus reactivation in chronic HbsAg carriers with lymphoid malignancies treated with chemotherapy.

Author information

1
Sezione Ematologia, Università di Brescia, Spedali Civili, Brescia, Italy. rossi@bshosp.osp.unibs.it

Abstract

Hepatitis B virus (HBV) reactivation of various degrees of severity, including fulminant hepatitis, may develop in 20-50% of hepatitis B virus surface antigen (HbsAg)-positive patients undergoing immunosuppressive or cytostatic treatment. Lamivudine is a nucleoside analogue that can directly suppress HBV replication. We have performed a pilot study to test the efficacy and tolerability of lamivudine as a primary prophylaxis of HBV reactivation in 20 consecutive patients treated for haematological malignancies, mainly of lymphoid origin. Lamivudine, 100 mg/d, was given orally from the start until 1 month after the end of chemotherapy, which included corticosteroids and/or purine analogues in 85% of cases. It was well tolerated and did not cause any unexpected reduction of cytostatic drugs dosages. The chemotherapy programme was completed in all patients without modifications. A transient threefold increase in serum amylase was observed in one case. HBV-DNA levels decreased in six out of six patients (P = 0.039) and ALT levels in five out of six patients (P = 0.057) whose serum levels were abnormal at the onset of therapy. Two patients developed transient hepatitis. HBV reactivation was documented in only one of these patients who had stopped lamivudine 1 month before. No signs of HBV reactivation were detected both during and after treatment in 18 patients with a median follow-up of 6 months (range 3-12). Thus, primary prophylaxis with lamivudine may be a well tolerated and effective method to reduce the frequency of chemotherapy-induced HBV reactivation in chronic HBsAg carriers.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center